Background: Despite newer agents, chemotherapy-induced nausea and vomiting (CINV) continues to remain a distressing side effect to a proportion of patients undergoing systemic anti-cancer therapy. Methods: We recently performed an unplanned secondary analysis on a previously reported negative phase III trial (N08C3) looking at the efficacy of gabapentin/placebo in combination with dexamethasone and a 5HT3 receptor antagonist in the prevention of CINV for 413 patients undergoing regimens with highly emetogenic chemotherapy (HEC). In the current study, we attempted to better understand the higher than expected rate of overall patient satisfaction, despite a low complete response rate in both arms. Additionally, we looked at patient variables and their relationship to rates of CINV. Results: Approximately one third of patients experienced more than mild nausea and reported scores on the Functional Living Index–Emesis that indicated interference with activities. Thirty-five percent reported nausea greater than 2.5 on a scale of 0 to 10 (0 being none), 19 % reported at least one emetic episode, and 49 % reported taking rescue medication. Nausea and vomiting on day 1, cisplatin therapy, and history of motion sickness significantly predicted delayed CINV. Age, combination chemotherapy (HEC with moderately emetogenic), and getting treatment for breast cancer predicted CINV on day 1. Discussion: These data confirm previous reports that subgroups of patients may be more prone to acute and delayed CINV. Future CINV study design may benefit from a more individualized approach to CINV management, targeting those patients who are truly at risk for CINV despite continued drug development efforts.
- Chemotherapy-induced nausea and vomiting
- Delayed nausea and vomiting
ASJC Scopus subject areas